Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 242, NWS Mobile, AL

August 10, 2000Clarke County, Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 10, 2000, 3:04 PM CDT for Clarke County, Washington County, Alabama. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 10, 2000, 3:04 PM CDT (20:04 UTC)
Expired
Aug 10, 2000, 3:30 PM CDT
In force
26 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Clarke County, AL, Washington County, AL

The radar

The Mobile radar (KMOB), 98 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 3:25 PM CDTHail 0.75Jackson, ALA thunderstorm produced dime sized hail near the community.
Aug 10, 3:25 PM CDTThunderstorm Wind 60 EWagarville, ALHigh thunderstorm winds downed trees and power lines in the community. The high winds also damaged the roofs of a church and a gas station.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2000-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1043 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2000-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1043 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 102005
SVRMOB
ALC025-129-102030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
304 PM CDT THU AUG 10 2000

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARKE COUNTY IN ALABAMA  WASHINGTON COUNTY IN ALABAMA

* UNTIL 330 PM CDT

* AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES EAST OF MCINTOSH...OR ABOUT 16        
  MILES SOUTH OF JACKSON...MOVING WEST AT 5 MPH.  THE STORM WAS      
  CENTERED OVER THE EXTREME SOUTHERN TIP OF CLARKE COUNTY.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  7 MILES EAST OF MCINTOSH AT 330 PM CDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MOBILE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:03 AM CDT, 12 hours 1 minute earlier.

Area forecast discussion, Aug 10, 3:03 AM CDT, 12 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
303 AM CDT THU AUG 10 2000

ACTIVE SHEAR ZONE ACROSS THE SOUTHEAST BETWEEN THE EASTERLIES AND
THE WESTERLIES WILL CONTINUE TO PRODUCE CONVECTION ACROSS THE AREA
THROUGH FRIDAY.  REMAINS OF THE MCS WHICH TRACKED ACROSS THE NORTH
CENTRAL FLORIDA PANHANDLE TODAY HAS NOW MOVED WELL INTO THE NORTH
CENTRAL GULF.  NEXT UPSTREAM FEATURES TO AFFECT THE AREA TODAY WILL
BE THE SMALL SHORT WAVE CURRENTLY NEAR THE SOUTH CAROLINA/GEORGIA
BORDER WHICH WILL INTERACT WITH THE SURFACE OUTFLOW BOUNDARY AND
CONVECTIVELY INDUCED SHORT WAVE FROM THE WEAKENING MCC CURRENTLY
OVER WEST VIRGINIA/NORTH CAROLINA.  THE OUTFLOW BOUNDARY FROM THE
MCC IS SEEN CURRENTLY FROM CSJ TO AVL TO SOP HEADING SOUTH NEAR 25
KNOTS.  EXPECT THAT CONVECTIVE DEVELOPMENT FROM THESE FEATURES WILL
OCCUR FIRST OVER THE EASTERN PORTION OF THE FORECAST AREA...THEN
PROGRESS SOUTHWESTWARD THROUGH MUCH OF THE FORECAST AREA DURING THE
DAY.  WILL MENTION LOCALLY HEAVY RAIN POSSIBLE AS PRECIPITABLE WATER
VALUES ARE NEAR 2 INCHES...OR ABOUT 125 PERCENT OF NORMAL.  THE TIMING OF
THE CONVECTION WILL ALLOW FOR MUCH OF THE FORECAST AREA TO WARM UP
SUFFICIENTLY TO KEEP THE MENTION OF HEAT INDICES NEAR 105 DEGREES.
FOR TONIGHT...EXPECT THAT THE CONVECTION WILL HAVE SHIFTED
WEST/SOUTH THROUGH MUCH OF THE FORECAST AREA SO WILL LEAVE A SLIGHT
CHANCE IN FOR LINGERING ISOLATED ACTIVITY.  THE EASTERN U.S. H5 TROF
WILL SHARPEN AND DIG INTO THE SOUTHEAST ON FRIDAY IN RESPONSE TO A
SERIES OF MID LEVEL SHORT WAVES MOVING DOWN THE EAST SIDE OF THE
LARGE H5 RIDGE OVER THE PLAINS.  AS A RESULT A SURFACE FRONT WILL
PUSH SOUTHWARD TO LIE ACROSS SOUTHERN ALABAMA BY 00Z SATURDAY WHILE
THE RICH TROPICAL MOISTURE SHIFTS SOUTHWARD INTO THE NORTHERN GULF.
SURFACE WINDS WILL BECOME SOUTHWESTERLY DURING THE AFTERNOON
ALLOWING FOR ENHANCED CONVERGENCE ALONG THE FRONT AS WELL AS SEA
BREEZE DEVELOPMENT.  CONSIDERING THIS AND FORECAST UNCERTAINTIES...
WILL GO WITH SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST
AREA.

FOR THE MARINE AREA...VARIABLE WINDS BECOME NORTHWEST AT 5 TO 10
KNOTS TODAY BECOME WESTERLY TONIGHT THEN EVENTUALLY SOUTHWEST AROUND
10 KNOTS ON FRIDAY.  SEAS REMAIN NEAR 2 FEET.  SCATTERED SHOWERS AND
THUNDERSTORMS TODAY THROUGH FRIDAY.

FOR FIRE WEATHER...NO WATCHES OR WARNINGS AS RELATIVE HUMIDITY MINIMA WILL
REMAIN WELL ABOVE WATCH AND RED FLAG CRITERIA.

PRELIMINARY NUMBERS...
MOB EB 094/073 094/071 092 29624
PNS EB 094/076 094/073 092 29624
DTS EB 092/077 091/075 091 29624
GZH EB 094/073 096/069 093 29624
2R0 EB 097/073 097/066 090 29524
61A EB 097/073 097/066 090 29524

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:47 PM CDTSevere Thunderstorm WarningMOBEscambia28 min
Aug 9, 9:15 PM CDTSevere Thunderstorm WarningMOBCrenshaw30 min
Aug 9, 9:25 PM CDTSevere Thunderstorm WarningMOBCovington35 min
Aug 10, 2:04 PM CDTSevere Thunderstorm WarningMOBConecuh26 min
Aug 10, 2:24 PM CDTSevere Thunderstorm WarningMOBEscambia36 min
Aug 10, 2:46 PM CDTSevere Thunderstorm WarningMOBBaldwin44 min
Aug 10, 3:13 PM CDTTornado WarningMOBBaldwin32 min
Aug 10, 3:24 PM CDTSevere Thunderstorm WarningMOBMobile, Washington36 min
Aug 10, 3:53 PM CDTSevere Thunderstorm WarningMOBMobile52 min
Aug 10, 4:05 PM CDTSevere Thunderstorm WarningMOBBaldwin55 min
Aug 10, 4:39 PM CDTSevere Thunderstorm WarningMOBMobile66 min
Aug 10, 5:56 PM CDTSevere Thunderstorm WarningMOBMarengo49 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.